Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 4, 2021, 5:24 PM EDT for Tyler County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2021, 5:24 PM EDT (21:24 UTC)
- Expired
- Aug 4, 2021, 6:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
County Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325
WWUS81 KRLX 042124
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Wed Aug 4 2021
WVZ011-019-042200-
Ritchie WV-Tyler WV-
524 PM EDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of north central
Ritchie and Tyler Counties through 600 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlebourne, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middlebourne, Sistersville, Wick, Mountain and Alma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3954 8078 3953 8078 3952 8075 3951 8074
3950 8074 3932 8095 3935 8102 3936 8101
3946 8103 3947 8105 3946 8106 3948 8106
3953 8105 3960 8096
TIME...MOT...LOC 2124Z 200DEG 8KT 3942 8096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:51 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 4, 2:51 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 251 PM EDT Wed Aug 4 2021 .SYNOPSIS... Upper disturbance exits tonight and Thursday. Gradual warming trend continues into early next week with isolated to scattered thunderstorms possible just about every afternoon. && .NEAR TERM /THROUGH THURSDAY/... As of 235 PM Wednesday... Mid/upper level low/vort max over the area easily visible as baroclinic leaf/S-curve on GOES-R imagery, even a well defined comma head most evident on vapor channels. Associated light rain showers were moving slowly north-northeastward through the Tug Fork area, with more stout convection beginning to fire in eastern KY, in breaks behind the leaf. Afternoon heating is likely to expand convective coverage where sufficient heating occurs, mainly out ahead of the comma head, across east/northeast portions of the forecast area. However, breaks were developing with the leaf/comma head and, with the convection firing to the west, have allowed the chance for thunderstorms just about anywhere in the forecast area this afternoon and evening. With dew points in the lower to mid 60s, and the slow moving mid/upper level disturbance over the area, have again allowed thunderstorms to persist well into this evening, before slowly waning tonight. Low shear and modest CAPE will lead to sub-severe thunderstorms with brief heavy downpours, and DAPE induced downbursts, but PW values only around an inch and a third or less should keep rainfall amounts manageable/localized.1 The valley fog forecast tonight is a persistence forecast, given similar dew points, and fog formation early this morning even where it had not rained last night. However, altocumulus associated with the upper level disturbance lowers confidence in the dense fog forecast. The mid/upper disturbance continues to move slowly east on Thursday, still close enough for the chance for afternoon thunderstorms in and near the mountains. Convective parameters remain similar to today with PW values just over an inch and light flow/shear, and a mid level cap begins to develop. Nothing more than brief downpours/gusts should result. Used the MET for cooler valleys early Thursday morning, otherwise central guidance temperatures and dew points reasonable. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 235 PM Wednesday... High pressure ridge builds in for the rest of Thursday with maybe a few lingering showers leftover from an upper level wave that should be kicked out to the northeast by Thursday night. These potential showers should only be confined to the northeast mountainous area. High pressure dominates Friday with little in the way of any chances for a diurnal pop-up shower with drier air filtering in. An elongated trough moves in from the west by the late morning on Saturday enhancing chances of showers/storm over our western periphery of the CWA. As the trough moves overhead through the day chances will spread throughout the entire CWA, especially by the late afternoon when daytime heating kicks in. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 235 PM Wednesday... The aforementioned feature should flatten out by the late evening on Saturday therefore decreasing any chances for showers into the overnight as high pressure builds in from the west. High pressure will influence Sunday into Monday with little in the way of precipitation as a lack in moisture will be apparent. A warming trend will commence with temperatures increasing to the low 90's, anomalously higher than the climatological norm. By late Monday, a low pressure system forecast to travel east across the northern side of the Great Lakes will influence the area by creating the possibility for showers/storms as the feature drops a frontal boundary across our area. Being so far out, was surprised long range models still had a good handle on timing and location, therefore accepted blended model guidance which equated to chance showers and storms for Tuesday and Wednesday. Temperatures will continue to hover above average for this time of year past the long term. Hopefully this aforementioned system will deliver the needed precipitation to prevent any further drought conditons across certain locations of the area who are in drought condition zero. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 235 PM Wednesday... VFR prevail this afternoon and evening outside scattered thunderstorms, which may warrant TAF amendments on imminent approach or formation. Dense valley fog is expected to form again overnight tonight and break up 12-1330Z. However, a patchy middeck associated with a mid/upper level disturbance over the area may mitigate fog formation. Thursday will be VFR once the fog is gone. Thunderstorms starting to form early Thursday afternoon should be fewer and farther between compared with what happens this afternoon into this evening, and be confined mainly to areas in and near the mountains. Surface flow will be light east to northeast in the lowlands and light east to southeast in the mountains this afternoon, becoming calm tonight, and then light and variable on Thursday. Light east to northeast flow aloft this afternoon will become light and variable tonight, and then light mainly west on Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Amendments may be needed for brief MVFR/IFR restrictions this afternoon and evening under any heavier showers/storms. Timing, duration, and intensity of fog overnight tonight and early Thursday morning may vary from forecast, especially given a patchy middeck. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR restrictions possible early Friday morning, and possibly subsequent mornings into early next week, due to valley fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JZ NEAR TERM...TRM SHORT TERM...JZ LONG TERM...JZ AVIATION...TRM
Hazardous weather outlook, Aug 4, 3:19 AM EDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 319 AM EDT Wed Aug 4 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-050730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 319 AM EDT Wed Aug 4 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 4, 2:33 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 ENE MORNING STAR 38.79N 81.43W
08/03/2021 ROANE WV 911 CALL CENTER
TREE KNOCKED DOWN ON RT33 BLOCKING ROAD WITH POWER
LINES.
&&
EVENT NUMBER RLX2100808
JZLocal storm report, Aug 4, 2:36 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 W FLATFORK 38.71N 81.52W
08/03/2021 ROANE WV 911 CALL CENTER
FOUR TREES DOWN ON HARMONY ROAD NEAR JONES RIDGE.
&&
EVENT NUMBER RLX2100809
JZLocal storm report, Aug 4, 2:38 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG VANDALIA 38.76N 81.45W
08/03/2021 ROANE WV 911 CALL CENTER
TREE DOWN ON WINDYVILLE ROAD DUE TO HIGH WIND.
&&
EVENT NUMBER RLX2100810
JZLocal storm report, Aug 4, 2:40 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 1 E BELGROVE 38.71N 81.56W
08/03/2021 JACKSON WV 911 CALL CENTER
MULTIPLE TREES DOWN AROUND JONES RIDGE INI JACKSON
COUNTY, WV.
&&
EVENT NUMBER RLX2100811
JZSpecial weather statement, Aug 4, 4:13 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Wed Aug 4 2021
WVZ028-030-039-521-042045-
Northwest Webster WV-Upshur WV-Lewis WV-Braxton WV-
413 PM EDT Wed Aug 4 2021
...A heavy thunderstorm impacting portions of south central Lewis,
east central Braxton, southwestern Upshur and north central Webster
Counties through 445 PM EDT...
At 410 PM EDT, Doppler radar was tracking a heavy thunderstorm 7
miles west of Holly River State Park, or 12 miles east of Sutton,
moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden, Hacker Valley and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. One to up to
two inches of rain in as little as 30 minutes may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
&&
LAT...LON 3856 8043 3864 8057 3880 8052 3874 8029
TIME...MOT...LOC 2010Z 204DEG 4KT 3866 8048
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 4, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Wed Aug 4 2021
WVZ011-019-042200-
Ritchie WV-Tyler WV-
524 PM EDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of north central
Ritchie and Tyler Counties through 600 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlebourne, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middlebourne, Sistersville, Wick, Mountain and Alma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3954 8078 3953 8078 3952 8075 3951 8074
3950 8074 3932 8095 3935 8102 3936 8101
3946 8103 3947 8105 3946 8106 3948 8106
3953 8105 3960 8096
TIME...MOT...LOC 2124Z 200DEG 8KT 3942 8096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:13 PM EDT | Special Weather Statement | RLX | Webster | 32 min |
| Aug 4, 6:35 PM EDT | Special Weather Statement | RLX | Lewis | 40 min |
| Aug 4, 7:18 PM EDT | Flash Flood Warning | RLX | Harrison, Lewis | 93 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.